33 News at 6

LIVE NOW /
Watch 33 News at 6

Effects of COVID vaccine on teens’ hearts: Is it still worth getting?

Daybreak

(WYTV) – As we deal with the lingering coronavirus and get our teenagers vaccinated, you’ve probably heard about myocarditis — an inflammation of the heart muscle among some young people.

Naturally, some parents have been worried about this but Dr. Peter Aziz, a pediatric cardiologist with the Cleveland Clinic, said that kind of side effect is very rare and not all that dangerous.

“I think that’s important to note. So there’s just under 180 million people that have been vaccinated with the COVID vaccination and we’re looking at about 1,000 or so cases of myocarditis and, again, those cases are mostly self-limited.”

Researchers are still trying to understand why the Pfizer and Moderna vaccines can cause myocarditis, but they do know most of the cases appear to be mild and easily treated with medicine or just simply rest.

The common symptoms of myocarditis include chest pain or discomfort.

If your child does have a diagnosed heart condition, he or she should still be vaccinated unless their pediatrician says otherwise.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending on WYTV.com